International Workshop on Combinatorial Algorithms

IWOCA 2014: Combinatorial Algorithms pp 153-163 | Cite as

On Decomposing the Complete Graph into the Union of Two Disjoint Cycles

  • Saad I. El-ZanatiEmail author
  • Uthoomporn Jongthawonwuth
  • Heather Jordon
  • Charles Vanden Eynden
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8986)


Let G of order n be the vertex-disjoint union of an even and an odd cycle. It is known that there exists a G-decomposition of \(K_v\) for all \(v \equiv 1 \pmod {2n}\). We use an extension of the Bose construction for Steiner triple systems and a recent result on the Oberwolfach Problem for 2-regular graphs with two components to show that there exists a G-decomposition of \(K_{v}\) for all \(v \equiv n \pmod {2n}\), unless \(G = C_4\cup C_5\) and \(v = 9\).


Graph decomposition Bose construction Disjoint cycles 


  1. 1.
    Abrham, J., Kotzig, A.: Graceful valuations of \(2\)-regular graphs with two components. Discrete Math. 150, 3–15 (1996)zbMATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Adams, P., Bryant, D., Buchanan, M.: A survey on the existence of \(G\)-designs. J. Combin. Des. 16, 373–410 (2008)zbMATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Adams, P., Bryant, D., Gavlas, H.: Decompositions of the complete graph into small 2-regular graphs. J. Combin. Math. Combin. Comput. 43, 135–146 (2002)zbMATHMathSciNetGoogle Scholar
  4. 4.
    Alspach, B., Gavlas, H.: Cycle decompositions of \(K_n\) and of \(K_n-I\). J. Combin. Theory Ser. B 81, 77–99 (2001)zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Blinco, A., El-Zanati, I.: A note on the cyclic decomposition of complete graphs into bipartite graphs. Bull. Inst. Combin. Appl. 40, 77–82 (2004)zbMATHMathSciNetGoogle Scholar
  6. 6.
    Blinco, A., El-Zanati, S., Vanden Eynden, C.: On the decomposition of complete graphs into almost-bipartite graphs. Discrete Math. 284, 71–81 (2004)zbMATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Bose, R.C.: On the construction of balanced incomplete block designs. Ann. Eugenics 9, 353–399 (1939)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Bryant, D., El-Zanati, S.: Graph decompositions. In: Colbourn, C.J., Dinitz, J.H.(eds.), Handbook of Combinatorial Designs. 2nd edn, pp. 477–485, Chapman & Hall/CRC, Boca Raton (2007)Google Scholar
  9. 9.
    Bunge, R.C., Chantasartrassmee, A., El-Zanati, S., Vanden Eynden, C.: On cyclic decompositions of complete graphs into tripartite graphs. J. Graph Theory 72, 90–111 (2013)zbMATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    Buratti, M., Gionfriddo, L.: Strong difference families over arbitrary graphs. J. Combin. Des. 16, 443–461 (2008)zbMATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    El-Zanati, S., Vanden Eynden, C., Punnim, N.: On the cyclic decomposition of complete graphs into bipartite graphs. Australas. J. Combin. 24, 209–219 (2001)zbMATHMathSciNetGoogle Scholar
  12. 12.
    Gannon, D.I., El-Zanati, S.: All 2-regular graphs with uniform odd components admit \(\rho \)-labelings. Australas. J. Combin. 53, 207–219 (2012)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Hoffman, D.G., Lindner, C.C., Rodger, C.A.: On the construction of odd cycle systems. J. Graph Theory 13, 417–426 (1989)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Jongthawonwuth, U., El-Zanati, S., Uiyyasathian, C.: On extending the Bose construction for triple systems to decompositions of complete multipartite graphs into 2-regular graphs of odd order. Australas. J. Combin. 59, 378–390 (2014)zbMATHMathSciNetGoogle Scholar
  15. 15.
    Lindner, C.C., Rodger, C.A.: Design Theory: Discrete Mathematics and its Applications, 2nd edn. CRC Press, Boca Raton, FL (2009)Google Scholar
  16. 16.
    Lindner, C.C., Rodger, C.A., Stinson, C.R.: Nesting of cycle systems of odd length. Discrete Math. 77, 191–203 (1989)zbMATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    Šajna, M.: Cycle decompositions III: complete graphs and fixed length cycles. J. Combin. Des. 10, 27–78 (2002)zbMATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    Traetta, A.: Complete solution to the two-table Oberwolfach problems. J. Combin. Theory Ser. A 120, 984–997 (2013)zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  • Saad I. El-Zanati
    • 1
    Email author
  • Uthoomporn Jongthawonwuth
    • 2
  • Heather Jordon
    • 1
  • Charles Vanden Eynden
    • 1
  1. 1.Illinois State UniversityNormalUSA
  2. 2.Chulalongkorn UniversityBangkokThailand

Personalised recommendations